Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 191, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Oct 2, 2014, 9:09 AM CDT for Brown County, Nemaha County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2014, 9:09 AM CDT (14:09 UTC)
- Expired
- Oct 2, 2014, 9:49 AM CDT
- In force
- 40 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Brown County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 112 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 2, 8:00 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 2.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1377 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 736 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
856
WUUS53 KTOP 021409
SVRTOP
KSC013-131-021515-
/O.NEW.KTOP.SV.W.0191.141002T1409Z-141002T1515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
909 AM CDT THU OCT 2 2014
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BROWN COUNTY IN NORTHEAST KANSAS...
EAST CENTRAL NEMAHA COUNTY IN NORTHEAST KANSAS...
* UNTIL 1015 AM CDT
* AT 907 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WOODLAWN...
AND MOVING EAST AT 45 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
HIAWATHA...FAIRVIEW...KICKAPOO RESERVATION...POWHATTAN...HAMLIN...
WILLIS AND ROBINSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4000 9535 3971 9534 3969 9584 3988 9587
TIME...MOT...LOC 1408Z 259DEG 36KT 3978 9587
HAIL...1.75IN
WIND...70MPH
$$
OMITT2 follow-up statements
590
WWUS53 KTOP 021426
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
926 AM CDT THU OCT 2 2014
KSC131-021435-
/O.CAN.KTOP.SV.W.0191.000000T0000Z-141002T1515Z/
NEMAHA-
926 AM CDT THU OCT 2 2014
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL NEMAHA COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3975 9578 3990 9578 4000 9535 3971 9534
TIME...MOT...LOC 1425Z 258DEG 40KT 3984 9564
$$
KSC013-021515-
/O.CON.KTOP.SV.W.0191.000000T0000Z-141002T1515Z/
BROWN-
926 AM CDT THU OCT 2 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BROWN COUNTY
UNTIL 1015 AM CDT...
AT 922 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FAIRVIEW...AND
MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
HIAWATHA...HAMLIN AND ROBINSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3975 9578 3990 9578 4000 9535 3971 9534
TIME...MOT...LOC 1425Z 258DEG 40KT 3984 9564
HAIL...1.00IN
WIND...60MPH
$$
OMITT950 WWUS53 KTOP 021449 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 949 AM CDT THU OCT 2 2014 KSC013-021459- /O.CAN.KTOP.SV.W.0191.000000T0000Z-141002T1515Z/ BROWN- 949 AM CDT THU OCT 2 2014 ...THE SEVERE THUNDERSTORM WARNING FOR BROWN COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3975 9578 3990 9578 4000 9535 3971 9534 TIME...MOT...LOC 1449Z 258DEG 40KT 3989 9530 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 6:37 AM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Oct 2, 6:37 AM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 637 AM CDT Thu Oct 2 2014 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 359 AM CDT THU OCT 2 2014 Challenging forecast today. Water vapor loop shows significant upper trough across the northern and central High Plains moving east with a large area of lift ahead of it. Much of the clouds and precipitation associated with the lift is in central and eastern Nebraska this morning. Other storms are ongoing across OK into southeast KS to central MO ahead of another weak wave. As the main upper trough approaches the surface front/inverted trough currently from south central KS into southeast Nebraska, expect redevelopment of showers and thunderstorms across eastern KS during the morning hours. Development along/ahead of cold front would have some chance to be severe in east central KS early to middle afternoon, with hail and wind the main hazards. Short range models in pretty good agreement on timing of cold front exiting our forecast area within an hour or so of 21Z Thursday. Synthetic radar imagery output from these models indicate showers likely persisting for a few hours behind the front so have kept chance POPs in the southeast into the evening hours. Water vapor loop shows next upper trough to affect area over southern Alberta this morning. All models bring this southeastward in northwest flow aloft with associated lift entering north central Kansas counties late Thursday night. The shortwave is weakening/losing amplitude as it moves through Nebraska, so would expect a few hundredths at most from the dynamics associated with this trough. Temperatures tricky today with little to no rise expected behind the boundary over north central KS and highs mainly in the 60s, but max temps reaching near 80 in the southeast before the front comes through. .LONG TERM...(Friday through Wednesday) Issued at 359 AM CDT THU OCT 2 2014 By Friday morning, models show a deep mid-level trough in place across the central U.S. Models are in fairly good agreement in having an embedded shortwave develop within this mid-level trough, skimming across northern and northeastern Kansas Friday morning. Model soundings show some saturation in the low to mid levels along with some isentropic lift present, so could see some scattered light precipitation develop. However, there doesn't look to be any instability in the area so kept the mention of rain showers and increased PoPs a bit during the morning hours with dry conditions expected by the afternoon. This deepening mid-level trough also will result in a surge of colder air into the region. A tight pressure gradient will set up across the region on Friday as surface high pressure quickly advances into the area, resulting in breezy northwesterly winds gusting upwards of 25-35mph. With this decent caa in place, continued to trend cooler with Friday high temperatures, dropping them into the mid/upper 50s. Chilly conditions are expected Friday night into Saturday morning as light northwesterly flow remains in place and skies become mostly clear. With these expected conditions, much of the forecast area has the potential to see some patchy frost develop by Saturday morning. Slightly warmer conditions are expected on Saturday as the mid-level trough axis advances well east of the area and surface winds back toward the east and southeast through the day, resulting in highs ranging from the upper 50s to middle 60s. Models show a weak cold front tracking eastward through the area on Sunday, but do not anticipate any precipitation with this frontal passage. There also does not look to be much in the way of colder air behind this boundary, so have Sunday high temperatures reaching into the upper 60s to middle 70s. Have added slight chance PoPs on Monday for far eastern Kansas as a passing shortwave may produce a few scattered showers. Otherwise, conditions are expected to remain dry through the middle of next week with high temperatures rebounding into the mid 70s to mid 80s and low temperatures rising into the 50s and 60s as southwesterly surface winds return to the region. && .AVIATION...(For the 12Z TAFs through 12Z Friday Morning) Issued at 634 AM CDT THU OCT 2 2014 Forecast difficult with boundary in the vicinity and areas of IFR conditions near and just west of the boundary. Expect IFR conditions to come in and out of the TAF sites this morning, and thunderstorms to affect them as well later this morning into early afternoon. Wind should shift to the northwest and strengthen to 15 kts gusting to 25 kts. Things should dry by late afternoon and clear out this evening. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GDP LONG TERM...Hennecke AVIATION...GDP
Hazardous weather outlook, Oct 2, 7:08 AM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 708 AM CDT THU OCT 2 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-031215- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 708 AM CDT THU OCT 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS WILL MOVE ACROSS NORTH CENTRAL KANSAS THIS MORNING WITH LARGE HAIL LIKELY AND DAMAGING WINDS POSSIBLE. ADDITIONAL STORMS ARE EXPECTED TO REDEVELOP OVER EASTERN KANSAS LATER THIS MORNING. A FEW STORMS COULD HAVE HAIL AND STRONG WINDS INTO THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. CHILLY CONDITIONS ARE EXPECTED SATURDAY MORNING AS LOW TEMPERATURES DROP INTO THE MIDDLE TO UPPER 30S. AS A RESULT...COULD SEE SOME PATCHY FROST DEVELOP ACROSS THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING AND AFTERNOON ACROSS PARTS OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS.
In the hours before
Local storm report, Oct 2, 8:27 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
827 AM CDT THU OCT 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM HEAVY RAIN WATERVILLE 39.69N 96.75W
10/02/2014 E1.00 INCH MARSHALL KS EMERGENCY MNGR
6 INCHES OF WATER ON HIGHWAY 77 AND HIGHWAY 9. A REPORTED
1 INCH OF RAIN FELL IN 15 MINUTES.
&&
EHLocal storm report, Oct 2, 8:29 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
829 AM CDT THU OCT 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 AM HAIL BLUE RAPIDS 39.68N 96.66W
10/02/2014 E1.75 INCH MARSHALL KS EMERGENCY MNGR
GOLFBALL SIZED HAIL COVERING THE ROAD AT HIGHWAY 77 AND
HIGHWAY 9 GOING INTO BLUE RAPIDS.
&&
EHLocal storm report, Oct 2, 8:40 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
840 AM CDT THU OCT 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 AM TSTM WND DMG FRANKFORT 39.71N 96.42W
10/02/2014 MARSHALL KS TRAINED SPOTTER
WIDESPREAD TREE DAMAGE REPORTED. LARGE TREE LIMBS AND A
FEW TREES UPROOTED ONTO HOUSES. RELAYED BY EM.
&&
JBLocal storm report, Oct 2, 8:51 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
851 AM CDT THU OCT 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM FLOOD LAWRENCE 38.44N 95.08W
10/02/2014 FRANKLIN KS EMERGENCY MNGR
URBAN FLOODING ALONG MASSACHUSETTS STREET
&&
JJOHNSONLocal storm report, Oct 2, 8:54 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
854 AM CDT THU OCT 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM FLOOD LAWRENCE 38.96N 95.26W
10/02/2014 DOUGLAS KS EMERGENCY MNGR
URBAN FLOODING ALONG MASSACHUSETTS STREET
&&
JJOHNSONLocal storm report, Oct 2, 9:00 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
900 AM CDT THU OCT 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 AM TSTM WND GST 1 N CORNING 39.67N 96.03W
10/02/2014 E60 MPH NEMAHA KS TRAINED SPOTTER
SPOTTER ALSO REPORED VERY HEAVY RAIN
&&
JJOHNSONThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 7:05 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Geary, Riley | 40 min |
| Oct 1, 7:10 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 35 min |
| Oct 1, 7:38 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 52 min |
| Oct 1, 7:40 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 50 min |
| Oct 1, 8:03 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 42 min |
| Oct 1, 8:21 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 24 min |
| Oct 1, 8:29 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 46 min |
| Oct 1, 8:39 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 51 min |
| Oct 1, 8:42 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 18 min |
| Oct 1, 9:02 PM CDT | Areal Flood Advisory | TOP | Jefferson | 3 hr |
| Oct 1, 9:08 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 52 min |
| Oct 1, 9:52 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 23 min |
| Oct 1, 10:11 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 30 min |
| Oct 1, 10:44 PM CDT | Special Weather Statement | TOP | Jefferson | 31 min |
| Oct 1, 10:53 PM CDT | Special Weather Statement | TOP | Douglas | 37 min |
| Oct 1, 11:29 PM CDT | Special Weather Statement | TOP | Douglas | 16 min |
| Oct 2, 6:41 AM CDT | Severe Thunderstorm Warning | TOP | Cloud | 49 min |
| Oct 2, 7:16 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Republic, Washington | 44 min |
| Oct 2, 7:56 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley, Washington | 49 min |
| Oct 2, 8:25 AM CDT | Areal Flood Advisory | TOP | Marshall | 95 min |
| Oct 2, 8:33 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 42 min |
| Oct 2, 8:50 AM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson | 115 min |
| Oct 2, 10:00 AM CDT | Special Weather Statement | TOP | Coffey | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.